Vol. 7, No. 1, 2014

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 5, 727–903
Issue 4, 547–726
Issue 3, 365–546
Issue 2, 183–364
Issue 1, 1–182

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
A simple agent-based model of malaria transmission investigating intervention methods and acquired immunity

Karen A. Yokley, J. Todd Lee, Amanda K. Brown, Mary C. Minor and Gregory C. Mader

Vol. 7 (2014), No. 1, 15–40

Malaria, an infectious disease prevalent in sub-Saharan Africa, is transmitted to humans through mosquito bites, and ordinary differential equation models have often been used to describe the spread of the disease. A basic agent-based model (ABM) of malaria transmission is established and compared to an ODE model of the disease in order to ascertain the similarity of the ABM to typical modeling approaches. Additionally, the ABM is described using protocol from current literature. In order to illustrate the flexibility of the ABM, the basic ABM is modified to incorporate the use of insecticide-treated bed nets (ITNs) and the effect of acquired immunity. The simulations incorporating acquired immunity and the use of ITNs show a decrease in the prevalence of the disease due to these factors. Additionally, the ABM can easily be modified to account for other complicated issues affecting malaria spread.

malaria, agent-based modeling, population modeling
Mathematical Subject Classification 2010
Primary: 92-08, 92D25
Received: 4 May 2012
Revised: 8 February 2013
Accepted: 23 May 2013
Published: 24 October 2013

Communicated by Suzanne Lenhart
Karen A. Yokley
Department of Mathematics and Statistics
Elon University
Elon, NC 27244
United States
J. Todd Lee
Department of Mathematics and Statistics
Elon University
CB 2320
Elon, NC 27244
United States
Amanda K. Brown
University of Texas Health Science Center at Houston
Houston, TX 77030
United States
Mary C. Minor
Fitts Department of Industrial and Systems Engineering
North Carolina State University
Raleigh, NC 27695
United States
Gregory C. Mader
Department of Mathematics
North Carolina State University
Raleigh, NC 27695
United States